California, 2011

High Wind in California, February 2 to 3, 2011

February 2 to 3, 2011 · NWS SGX · 3 events in 3 counties and zones

A strong cold upper level low pressure system moved southward from the Four Corners region into northern Mexico. Strong surface high pressure settled over the Great Basin and helped to bring strong offshore winds from the 2nd through the 4th of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong cold upper level low pressure system moved southward from the Four Corners region into northern Mexico. Strong surface high pressure settled over the Great Basin and helped to bring strong offshore winds from the 2nd through the 4th of the month. The strongest winds occurred in and below the canyons and passes, causing downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 2, 3:50 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 2, 3:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PST WED FEB 2 2011

.SYNOPSIS...
STRONG COLD UPPER LEVEL LOW PRESSURE MOVING SOUTHWARD FROM THE FOUR
CORNERS INTO NORTHERN MEXICO AND STRONG SURFACE HIGH PRESSURE OVER
THE GREAT BASIN WILL BRING PERIODS OF STRONG OFFSHORE WINDS INTO
THURSDAY MORNING WITH STRONGEST WINDS EXPECTED OVER NORTHERN AREAS
TODAY AND SOUTHERN AREAS TONIGHT INTO THURSDAY. IT WILL BE VERY DRY
WITH VERY COOL INLAND TEMPERATURES TODAY MODERATING A LITTLE ON
THURSDAY. A WARMING TREND FOR FRIDAY THROUGH SUNDAY WITH PERIODS OF
WEAK OFFSHORE WINDS AT TIMES AS HIGH PRESSURE ALOFT OVER THE EASTERN
EXPANDS INTO CALIFORNIA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH FRIDAY)...
OFFSHORE WINDS BEGAN ARRIVING AND STRENGTHENING LATE TUESDAY EVENING
RIGHT ON SCHEDULE AS FORECAST BY THE MODELS. WINDS ARE EXPECTED TO
CONTINUE TO STRENGTHEN INTO THIS MORNING AND BE STRONGEST THROUGH
EARLY AFTERNOON. THE MAIN ADJUSTMENT TO THE PREVIOUS FORECAST IS
BASED ON MODEL TRENDS FOR WEAKER WINDS FOR NORTHERN AREAS AFTER THIS
EVENING WITH SUPPORT FOR WINDS FOR SOUTHERN AREAS A LITTLE STRONGER
FOR TONIGHT INTO THURSDAY MORNING AS FORECAST WINDS ALOFT ARE NOW A
LITTLE STRONGER AS UPPER LOW LOW PRESSURE MOVES SOUTHWARD INTO
NORTHERN MEXICO. HIGH WIND WARNINGS FOR NORTHERN AREAS HAVE BEEN
DOWNGRADED TO A WIND ADVISORY AFTER THIS EVENING.

IN ADDITION TO THE AIR MASS MOVING INTO SOUTHERN CALIFORNIA BEING
VERY DRY...IT WILL ALSO BE VERY COOL...WITH LOWER ELEVATION INLAND
HIGH TEMPERATURES ONLY REACHING THE 50S TODAY...ABOUT 15 TO 20
DEGREES BELOW AVERAGE. WITH A COOL...DRY ATMOSPHERE IN PLACE...WHERE
WINDS DROP OFF TONIGHT...TEMPERATURES COULD FALL TO NEAR FREEZING IN
COLDER PORTIONS OF THE SAN DIEGO COUNTY COAST AND VALLEYS AND THE
INLAND EMPIRE WITH THE COLDEST WIND SHELTERED LOCATIONS FALLING
INTO THE MID TO UPPER 20S. TEMPERATURES WILL FALL INTO THE 20S IN
THE UPPER DESERTS...20S AND LOWER 30S IN THE COACHELLA VALLEY...AND
MID 20S TO MID 30S IN THE SAN DIEGO COUNTY DESERTS. MODEST WARMING
WILL BEGIN FOR MOST AREAS THURSDAY.

WARMER FOR FRIDAY AS OFFSHORE FLOW WEAKENS AND HIGH PRESSURE ALOFT
OVER THE EASTERN PACIFIC BEGINS TO EXPAND INTO CALIFORNIA.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
FAIR AND WARMER FOR THE WEEKEND WITH HIGH PRESSURE ALOFT AND WEAK
OFFSHORE FLOW...POSSIBLY A LITTLE STRONGER SATURDAY MORNING. FOR
EARLY NEXT WEEK...COLD STRONG SURFACE HIGH PRESSURE SPILLING
SOUTHWARD FROM SOUTHERN CANADA INTO THE NORTHERN AND CENTRAL PLAINS
WILL MOSTLY STAY EAST OF THE ROCKIES. FOR SOUTHWEST CALIFORNIA...
FLOW ALOFT MAY TURN NORTHERLY FOR SOME MINOR COOLING EARLY NEXT WEEK.

&&

.AVIATION...
020910Z...THROUGH AT LEAST ANOTHER 24 HOURS WIND NE 30-45KT BELOW
FL100 CAUSING MOD/STG OR GREATER UDDFS/LLWS OVER AND W OF MTNS. SFC
WIND GUSTS 50-75 KT POSSIBLE THROUGH MTN GAPS. AREAS OF BLOWING DUST
AND SAND WITH VSBY AOB 1 SM.

&&

.MARINE...
HAVE EXTENDED SMALL CRAFT ADVISORY UNTIL MID THURSDAY MORNING TO
ACCOUNT FOR FREQUENT GUSTS OVER 25 KT. CURRENTLY DOES NOT INCLUDE
WATERS AROUND SAN CLEMENTE ISLAND BUT EXPECT CHOPPY-ROUGH CONDITIONS
ALONG EAST SIDE FROM WIND WAVES AROUND 4 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL NOON PST THURSDAY FOR THE RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE.

     HIGH WIND WARNING UNTIL NOON PST THURSDAY FOR THE ORANGE COUNTY
     COASTAL AREAS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR THE COACHELLA
     VALLEY.

     WIND ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR THE SAN DIEGO
     COUNTY COASTAL AREAS.

     HIGH WIND WARNING UNTIL NOON PST THURSDAY FOR THE SAN DIEGO
     COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 AM PST THURSDAY FOR THE
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM.

&&

PUBLIC...MARTIN
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 2, 5:15 AM PST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 AM PST WED FEB 2 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-031400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
515 AM PST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG OFFSHORE WINDS. HIGH WIND WARNINGS AND WIND ADVISORIES...
MAINLY ALONG AND WEST OF THE MOUNTAINS AND IN THE COACHELLA VALLEY.
SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE INNER COASTAL WATERS FOR THE OFFSHORE
WINDS. SEE LAXMWWSGX.

FOR TONIGHT...VERY COLD TEMPERATURES WILL OCCUR IN INLAND WIND
SHELTERED LOCATIONS. WIDESPREAD LOW TEMPERATURES IN THE 20S ARE
EXPECTED IN THE UPPER DESERTS AND IN WIND SHELTERED LOCATIONS IN THE
COACHELLA VALLEY...ESPECIALLY THE SOUTHEAST HALF. INLAND VALLEYS
WILL DROP INTO THE UPPER 20S TO LOWER 30S FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH THURSDAY MORNING...MODERATE TO STRONG OFFSHORE WINDS...
MAINLY ALONG AND WEST OF THE MOUNTAINS...AND BELOW MOUNTAIN PASSES.
SEE LAXNPWSGX.

THROUGH EARLY THURSDAY MORNING...SMALL CRAFT ADVISORY FOR THE INNER
COASTAL WATERS FOR THE OFFSHORE WINDS. SEE LAXMWWSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Feb 2, 1:23 AM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 AM PST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     NON-TSTM WND DMG 4 ENE ANAHEIM           33.86N 117.81W
02/02/2011                   ORANGE             CA   PUBLIC

            FREEWAY TRAFFIC SIGN AND POLE BLOWN DOWN NEAR HIGHWAY 91
            AND HIGHWAY 57 INTERSECTION JUST DOWNSTREAM FROM SANTA
            ANA RIVER CANYON. GUSTS OVER 50 MPH WERE MEASURED AT
            NEARBY MESONET STATIONS.

&&

RBALFO
Local storm report, Feb 2, 3:53 AM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 AM PST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST FREMONT CANYON          33.79N 117.72W
02/02/2011  M59.00 MPH       ORANGE             CA   MESONET

            PEAK WIND GUST OF 59 MPH OCCURED BETWEEN 0231 AND 0330
            PST.

&&

RBALFO
Local storm report, Feb 2, 4:17 AM PST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
417 AM PST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     NON-TSTM WND DMG 5 ENE LAGUNA HILLS      33.62N 117.63W
02/02/2011                   ORANGE             CA   PUBLIC

            TRAFFIC LIGHTS NOT WORKING

0330 AM     NON-TSTM WND GST FREMONT CANYON          33.79N 117.72W
02/02/2011  M59.00 MPH       ORANGE             CA   MESONET

            PEAK WIND GUST OF 59 MPH OCCURED BETWEEN 0231 AND 0330
            PST.

0345 AM     NON-TSTM WND GST ONTARIO                 34.05N 117.61W
02/02/2011  M58.00 MPH       SAN BERNARDINO     CA   ASOS

            ONTARIO MEASURED A PEAK GUST OF 50 KNOTS/58 MPH AT 0345
            PST

&&

RBALFO
Local storm report, Feb 2, 4:26 AM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
426 AM PST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     NON-TSTM WND DMG 4 ENE ANAHEIM           33.86N 117.81W
02/02/2011                   ORANGE             CA   PUBLIC

            POWER LINES BLOWN DOWN. ALONG SOUTH BOUND HIGHWAY 57 NEAR
            LINCOLN AVENUE.

0416 AM     NON-TSTM WND DMG 2 ENE ONTARIO           34.07N 117.57W
02/02/2011                   SAN BERNARDINO     CA   PUBLIC

            SEMI-TRACTOR TRAILER BLOWN OVER AT INTERSECTION OF
            SOUTHBOUND INTERSTATE 15 AND EAST BOUND INTERSTATE 10

&&

RBALFO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, San Diego County Valleys

When
February 2, 7:00 AM PST to 10:00 AM PST
Where
San Diego County Valleys forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Wind gusts estimated around 58 MPH were blamed for toppling a large Eucalyptus tree onto several parked vehicles in La Jolla. No one was injured. A semi was also blown over, blocking two lanes of eastbound Interstate 8 at Route 79. Again, no injuries. A downed power line near Ramona cause power outages to around 200 customers.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
February 2, 12:00 PM PST to February 3, 1:30 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High winds knocked over a 70-75' tree with a 30 diameter trunk that fell on three units of a multi-unit apartment community in Glen Avon, near Riverside. Power lines were also down. No injuries reported, but the three units were declared uninhabitable and the residents relocated.|Five big rigs went down due to winds in the early morning on the 3rd in the area near Interstates 10 and 15 interchange in Ontario. Another crashed on HIghway 60 near I-15. No injuries were reported.

High Wind, Orange County Coastal Areas

When
February 3, 12:00 PM PST to 4:00 PM PST
Where
Orange County Coastal Areas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High winds began in Fremont Canyon between 1230 and 1330 PST, during which time a peak gust of 60 MPH was measured by the Fremont Canyon RAWS. High winds ended between 1530 and 1630 PST.|A tree, blown down by winds, blocked traffic for about 45 minutes on the westbound 22 connector to northbound I-5. No injuries reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284443, 284457, 284788.